Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 321, NWS Jackson, MS

May 6, 2003Carroll County, Leflore County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 6, 2003, 8:44 PM CDT for Carroll County, Leflore County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 8:44 PM CDT (01:44 UTC)
Expired
May 6, 2003, 9:30 PM CDT
In force
46 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Carroll County, MS, Leflore County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 7:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4325 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4325 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
1.8
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WUUS54 KJAN 070144
SVRJAN
MSC015-083-070230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
844 PM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI
  CARROLL COUNTY IN NORTH CENTRAL MISSISSIPPI

* UNTIL 930 PM CDT

* AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SIDON...OR ABOUT 7 MILES SOUTH OF
  GREENWOOD...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR GREENWOOD AT 845 PM CDT
  BE NEAR GREENWOOD AIRPORT AT 850 PM CDT
  BE NEAR AVALON AT 855 PM CDT
  BE NEAR NORTH CARROLLTON...CARROLLTON AT 900 PM CDT

HAIL TO THE SIZE OF GOLF BALLS...DAMAGING WINDS AND TORRENTIAL RAIN 
ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER 
WHILE THE STORM PASSES.

LAT...LON 3346 9045 3334 9044 3340 9029 3327 8981
          3368 8980 3367 9009

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:20 PM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, May 6, 3:20 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT TUE MAY 06 2003

FORECAST CONCERNS CONTINUE TO BE THUNDERSTORM DEVELOPMENT AND ANY
SEVERE WX/FLOODING RISK OVER NRN PORTIONS OF THE FORECAST AREA FOR
TONIGHT AND WEDNESDAY. DRY WEATHER THURSDAY AND FRIDAY COMES TO AN
END SATURDAY NIGHT THROUGH EARLY MONDAY WITH A POTENT PLAINS TROUGH
FINALLY DRIVING A SHALLOW COOL FRONT INTO THE REGION.

DECENT SUBTROPICAL JET AXIS FROM CENTRAL TX TO THE TN VALLEY LIFTING
SLOWLY NWD ON LATEST WATER VAPOR IMAGERY LOOP. AN IMPULSE IN THIS
FLOW MOVING INTO ERN TX SHOULD CLIP THE MS DELTA WITH ANOTHER ROUND
OF FAST MOVING STRONG TSRA THIS EVENING THAT SHOULD END BEFORE 2 AM.
CURRENT FOCUS FOR THESE STORMS HAS LIFTED N OF THE CWFA HOWEVER SOME
BACK-BUILDING POSSIBLE FROM AL IF RUC MODELS ARE WORTH ANYTHING. 18Z
RAOBS KEEPING GOOD CAP IN TACT ALONG THE COAST WITH RUC KEEPING
INHIBITION OF 50-100J/KG W AND SRN MS. WARMING ALOFT HAS HELPED TO
BUILD A SUBSTANTIAL CAP ACROSS THE LOWER MS VALLEY WHICH IS FAIRLY
TYPICAL DURING THE MONTH OF MAY. WHILE AIRMASS STILL VERY MOIST(PWAT
NEAR 1.8-2.0)...THE LACK OF LOW LEVEL MOISTURE CONVERGENCE NOT
HELPING TO SUPPORT VERTICAL MOTION. BEST UPPER DIVERGENCE ALONG THE
SUBTROPICAL JET EXITS THE AREA TONIGHT MEANING EVEN LESS SUPPORT FOR
CONVECTION ON WEDNESDAY. IN ADDITION...850MB FLOW WEAKENING AFTER
MIDNIGHT TONIGHT WHILE VEERING TO A WSW DIRECTION.

SINCE WE HAVE HAD A DECENT BREAK IN HEAVY RAINS OVER N MS FOR PAST
12-15 HOURS...AND ABSENCE OF A FOCUSING FACTOR...HAVE OPTED TO DROP
FLASH FLOOD WATCH FOR NOW. AM INCLINED TO GO WITH <10% POPS SOUTH OF
HIGHWAY 84...AND KEEP 20% ALONG I-20 TONIGHT. WILL GRADUALLY DECREASE
RAIN CHANCES THROUGH WEDNESDAY NIGHT BEFORE COMPLETE REMOVAL ON
THURSDAY WHEN RISING MID LEVEL HEIGHT FIELD SHOULD CAN ANY REMAINING
VERTICAL MOTION POTENTIAL. K INDEX PROGS FROM AVN/GFS PRETTY MUCH
SUPPORT THESE TRENDS WITH VALUES DROPPING BELOW 20.

IN THE EXTENDED...500MB HEIGHT RISES THAT BEGIN THURSDAY CONTINUE
INTO FRIDAY WITH ADDED 30-50M YIELDING 590DM+ AND RESULTING 90F MAX
TEMPERATURES. ON SATURDAY...MEDIUM RANGE MODELS EJECTING ANOTHER
STRONG TROF THROUGH THE CENTRAL PLAINS TO THE OHIO VALLEY WHICH
FLATTENS THE GULF OF MEXICO MID LEVEL RIDGING LONG ENOUGH FOR A
SURFACE FRONT TO DROP THROUGH TO THE GULF COAST ON SUNDAY. UKMET/GFS
BEST IN DEPICTING THESE EVENTS SO WILL INTRODUCE CHANCE OF TSRA FOR
SECOND HALF OF WEEKEND WITH SLIGHTLY COOLER/DRIER AIR EXPECTED FOR
MONDAY/TUESDAY.

JAN BB 072/089 072/090 067 40222
    BBBTB 091/067 089/067 089/067 085/062 083 10000345540
MEI BB 070/089 071/090 067 40222
    BBBTB 091/067 089/067 089/067 085/062 083 10000345540

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, May 6, 8:31 PM CDT, 13 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
831 PM CDT TUE MAY 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT ACROSS
CENTRAL MISSISSIPPI ALONG THE INTERSTATE 20 CORRIDOR. ISOLATED
SEVERE STORMS WILL BE POSSIBLE ACROSS THE REST OF THE
AREA...EXCEPT FOR EXTREME SOUTHEAST SECTIONS NEAR
HATTIESBURG...PURVIS AND COLUMBIA.

THE ATMOSPHERE ACROSS THE REGION REMAINS VERY MOIST AND HIGHLY
UNSTABLE. WITH SEVERAL UPPER-ATMOSPHERIC DISTURBANCES EXPECTED TO
MOVE THROUGH THE AREA...SCATTERED THUNDERSTORMS WILL DEVELOP.
SOME OF THESE STORMS WILL BECOME SEVERE. WITH VERY UNSTABLE AIR
IN PLACE...VERY LARGE HAIL OF GOLFBALL SIZED OR LARGER COULD
OCCUR ALONG WITH DAMAGING WIND GUSTS TO 75 MPH. ISOLATED
TORNADOES ARE ALSO POSSIBLE.

...FLOODING...
HEAVY RAINFALL COULD RESULT IN THE PONDING OF WATER ON AREA
ROADWAYS GENERALLY ALONG AND NORTH OF INTERSTATE 20.

WITH A WARM...MOIST...AND UNSTABLE AIRMASS...SCATTERED
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL WITHIN A SHORT
AMOUNT OF TIME.  SINCE THESE AMOUNTS ARE EXPECTED TO BE
ISOLATED...ONLY BRIEF PONDING OF WATER IN LOW-LYING SPOTS AND
AREA ROADWAYS ARE EXPECTED.

...NON PRECIPITATION...
STRONG LOW IN THE PLAINS WILL CAUSE BREEZY CONDITIONS ACROSS THE
REGION WITH GUSTY WINDS OF 20 TO 25 MPH THROUGH TODAY. BOATERS ON
AREA LAKES ARE URGE TO USE CAUTION ON OPEN WATERS. HIGH PROFILE
VEHICLES SHOULD BE CAUTIOUS WHEN TRAVELING IN OPEN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

...DAYS TWO AND THREE...
THE CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE ON
WEDNESDAY...PARTICULARLY ALONG AND NORTH OF A CROSSETT
ARKANSAS...TO LEXINGTON...TO MACON LINE. A SERIES OF DISTURBANCES
IN THE UPPER LEVELS OF THE ATMOSPHERE WILL CONTINUE TO MOVE
ACROSS THE REGION...AND COMBINE WITH AN UNSTABLE ATMOSPHERE TO
PRODUCE THE RISK OF SEVERE WEATHER.

THUNDERSTORMS SHOULD BE CONFINED TO AREAS NORTH OF HIGHWAY 82 BY
WEDNESDAY NIGHT WHEN ONLY ISOLATED ONES ARE EXPECTED TO BECOME
SEVERE.

...DAYS FOUR THROUGH SEVEN...
STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST
ARKANSAS...EAST LOUISIANA...AND MUCH OF MISSISSIPPI SATURDAY AND
SUNDAY.

AN UPPER-ATMOSPHERIC STORM SYSTEM...AND AN ASSOCIATED COLD
FRONT...WILL APPROACH THE REGION FROM MID-AMERICA BY SATURDAY.
THESE FEATURES ARE EXPECTED TO COMBINE WITH A MOIST AND UNSTABLE
AIRMASS...AND STRONG JET STREAM DYNAMICS TO RESULT IN THE
POSSIBILITY OF STRONG THUNDERSTORMS DEVELOPING OVER THE AREA
SATURDAY AND SUNDAY.

IT IS STILL A LITTLE EARLY TO PINPOINT THE EXACT
LOCATION...TIMING...AND TYPE OF WEATHER.  LATER FORECASTS WILL
BETTER REFINE THESE PARAMETERS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...WILL BE REQUIRED
TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 6, 8:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
838 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0752 PM    2 S FLORA                 MS   TORNADO
05/03/03   MADISON                        OFF DUTY SHERIFF DEPUTY
                                          REPORTED TORNADO ON THE
                                          GROUND...REPORTED BY SO

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:02 PM CDTSevere Thunderstorm WarningJANWarren28 min
May 6, 7:15 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Yazoo45 min
May 6, 7:24 PM CDTTornado WarningJANMadison46 min
May 6, 7:31 PM CDTSevere Thunderstorm WarningJANWarren44 min
May 6, 7:59 PM CDTSevere Thunderstorm WarningJANYazoo46 min
May 6, 8:02 PM CDTSevere Thunderstorm WarningJANHinds58 min
May 6, 8:07 PM CDTTornado WarningJANMadison58 min
May 6, 8:19 PM CDTSevere Thunderstorm WarningJANHolmes61 min
May 6, 8:42 PM CDTSevere Thunderstorm WarningJANRankin28 min
May 6, 8:59 PM CDTTornado WarningJANCarroll, Leflore46 min
May 6, 9:14 PM CDTSevere Thunderstorm WarningJANGrenada31 min
May 7, 5:59 AM CDTSevere Thunderstorm WarningJANBolivar31 min
May 7, 6:10 AM CDTFlash Flood WarningJANBolivar3 hr
May 7, 6:30 AM CDTTornado WarningJANBolivar, Sunflower45 min
May 7, 6:31 AM CDTTornado WarningJAN44 min
May 7, 7:04 AM CDTFlash Flood WarningJANSunflower2 hr
May 7, 7:58 AM CDTSevere Thunderstorm WarningJANGrenada47 min
May 7, 8:17 AM CDTTornado WarningJANIssaquena, Warren43 min
May 7, 8:48 AM CDTFlash Flood WarningJANGrenada2 hr
May 7, 9:39 AM CDTSevere Thunderstorm WarningJANClay61 min
May 7, 9:52 AM CDTTornado WarningJANIssaquena, Sharkey58 min
May 7, 10:02 AM CDTTornado WarningJANClay38 min
May 7, 10:20 AM CDTTornado WarningJANHumphreys60 min
May 7, 10:24 AM CDTSevere Thunderstorm WarningJANLowndes46 min
May 7, 10:48 AM CDTSevere Thunderstorm WarningJANIssaquena32 min
May 7, 11:33 AM CDTTornado WarningJANIssaquena27 min
May 7, 11:48 AM CDTTornado WarningJANSharkey32 min
May 7, 12:11 PM CDTSevere Thunderstorm WarningJANYazoo59 min
May 7, 2:23 PM CDTSevere Thunderstorm WarningJANNeshoba57 min
May 7, 2:28 PM CDTSevere Thunderstorm WarningJANScott47 min
May 7, 2:59 PM CDTSevere Thunderstorm WarningJANNewton61 min
May 7, 3:06 PM CDTTornado WarningJANNewton, Scott44 min
May 7, 3:39 PM CDTSevere Thunderstorm WarningJANLauderdale56 min
May 7, 3:49 PM CDTTornado WarningJANLauderdale61 min
May 7, 3:54 PM CDTSevere Thunderstorm WarningJANNewton21 min
May 7, 4:05 PM CDTFlash Flood WarningJANLauderdale90 min
May 7, 4:48 PM CDTTornado WarningJANLauderdale22 min
May 7, 5:11 PM CDTSevere Thunderstorm WarningJANLauderdale29 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.